Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Jackson, MS

April 29, 2002Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2002, 2:43 PM CDT for Clarke County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 2:43 PM CDT (19:43 UTC)
Expired
Apr 29, 2002, 3:30 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:10 PM CDTHail 0.75Shubuta, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 291943
SVRJAN
MSC023-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 330 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF SHUBUTA...OR ABOUT 12 MILES
  SOUTHWEST OF QUITMAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHUBUTA AT 300 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3203 8890 3183 8890 3185 8869 3188 8854

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:30 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 29, 10:30 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT MON APR 29 2002

UPDATED ZONE PACKAGE TO REFLECT SVR TSTM WATCH FOR AR COUNTIES.

SURFACE FRONT REMAINS WELL-DEFINED ACROSS CENTRAL MS INTO NE LA AT
15Z. DEWPOINTS SOUTH OF BOUNDARY IN 70S...WHILE DEWPOINTS N OF
BOUNDARY IN 40S/50S. LIS S OF FRONT INDICATING CONSIDERABLE
INSTABILITY PLUS SOUNDINGS W OF CWFA SUGGESTING POTENTIAL FOR SVR
DEVELOPMENT. MENTIONED POSSIBLE ISOLATED SVR STORMS OVER ENTIRE CWFA
IN LINE WITH DAY 1 OUTLOOK. OTHERWISE NO MAJOR CHANGES CURRENT
FORECAST ON TRACK.

.JAN...
AR...SEVERE THUNDERSTORM WATCH 181
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Apr 29, 1:57 PM CDT, 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT MON APR 29 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...
AND MUCH OF SOUTH MISSISSIPPI. SEVERE WEATHER IS POSSIBLE OVER
MUCH OF LOWER MISSISSIPPI RIVER VALLEY TONIGHT... INCLUDING THE
AREA SOUTH OF A LINE FROM CROSSETT ARKANSAS...TO ROSEDALE
MISSISSIPPI...TO GRENADA...TO THE COLUMBUS AREA. THE THREAT AREA
INCLUDES THE JACKSON METROPOLITAN AREA...ALONG WITH THE CITIES OF
VICKSBURG...MERIDIAN...NATCHEZ...BROOKHAVEN...LAUREL...AND
HATTIESBURG. LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH WILL
BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS...MAINLY BEFORE
MIDNIGHT.

A NEAR-STATIONARY FRONT WILL REMAIN ROUGHLY ALONG INTERSTATE 20
THROUGH THIS EVENING...BEFORE LIFTING LATE TONIGHT INTO NORTH
MISSISSIPPI. WITH AFTERNOON HEATING...THE WARM...UNSTABLE AIRMASS
OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BECOME EVEN MORE
UNSTABLE. CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF A
FEW STRONG THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO FOCUS
STORM DEVELOPMENT. WITH ANY OF THESE STORMS...LOCALLY HEAVY
RAINFALL MAY OCCUR...WITH BRIEF PONDING OF WATER ON ROADWAYS.

AFTER THE SUN SETS AND ATMOSPHERE COOLS DOWN...THE AIRMASS WILL
BECOME MORE STABLE. IN ADDITION...THE LIFT PROVIDED BY THE FRONT
WILL WEAKEN AS THE BOUNDARY PUSHES NORTH. MOST OF THE SHOWERS AND
THUNDERSTORMS OVER THE AREA WILL DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED ACROSS SOUTHEAST ARKANSAS...
CENTRAL MISSISSIPPI...AND NORTHEAST LOUISIANA LATE THIS AFTERNOON
THROUGH TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS STORM
SYSTEM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:54 PM CDTSevere Thunderstorm WarningJANWashington36 min
Apr 29, 12:21 AM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Apr 29, 12:30 AM CDTSevere Thunderstorm WarningJANHolmes, Leflore45 min
Apr 29, 12:47 AM CDTSevere Thunderstorm WarningJANSunflower23 min
Apr 29, 1:06 AM CDTSevere Thunderstorm WarningJANCarroll24 min
Apr 29, 1:56 AM CDTSevere Thunderstorm WarningJANChoctaw34 min
Apr 29, 1:38 PM CDTSevere Thunderstorm WarningJANSmith37 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningJANJasper34 min
Apr 29, 2:38 PM CDTSevere Thunderstorm WarningJANJones37 min
Apr 29, 3:25 PM CDTSevere Thunderstorm WarningJANJones50 min
Apr 29, 3:32 PM CDTSevere Thunderstorm WarningJANClarke13 min
Apr 29, 6:20 PM CDTSevere Thunderstorm WarningJANBolivar25 min
Apr 29, 6:52 PM CDTSevere Thunderstorm WarningJANCovington38 min
Apr 29, 6:58 PM CDTSevere Thunderstorm WarningJANBolivar, Washington32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.